Calciphylaxis or calcific uremic arteriolopathy (CUA) is a cutaneous disease with ulcerations secondary to calcification of cutaneous and subcutaneous small arteries and arterioles. It is a rare but severe disease with significant morbidity and mortality affecting 1 to 4% of dialysis patients. The circumstances of occurrence are multiple. We report the case of a severe bilateral lower limb calciphylaxis in a 69-year-old, obese, hemodialysis patient with a recent diagnosis of Graves’ disease complicated with hypercalcemia and cardiac arrhythmia requiring the use of vitamin K antagonist. Complex and multidisciplinary therapeutic management (daily hemodialysis, sodium thiosulfate therapy, treatment of hypercalcemia by denosumab, hyperbaric oxygen therapy, meshed skin autograft) allowed complete healing of the lesions. This is the first description of AUC secondary to hyperthyroidism in a dialysis patient. Multidisciplinary care is essential to achieve clinical improvement in those critical situations.
Delma, Isnard-Bagnis, Deray, Barthelemy, Mercadal, Desbuissons (2018). [Hyperthyroidism-induced calciphylaxis: A case report]. Nephrologie & therapeutique, 2018 Dec;14(7):548-553. https://www.ncbi.nlm.nih.gov/pubmed/30385137